MAUDE Adverse Event Report: SMITH & NEPHEW, INC. META-TAN LAG/COMP KIT 100/95; ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES

SMITH & NEPHEW, INC. META-TAN LAG/COMP KIT 100/95; ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES
Model Number 71642600
Medical Device Problem Code Break (1069)
Health Effect - Clinical Codes Foreign Body In Patient (2687); No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 07/15/2020
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that during a planned surgery for nail removal, the threaded part of the devices deformed/broke.The tips from the devices do not remain in the patient's body, however the slotted part of the lag screw also broke off and the pieces remain inside the patient body.It was attempted to removed the pieces using an easy out but it did not mate to the lag screw.The procedure was concluded without removing the nail and lag screw.The pieces from lag screw remains.A 60 min delay was reported.Patient outcome is unknown.All available information has been disclosed.If additional information should become available, a supplemental report will be submitted accordingly.
 
Additional Manufacturer Narrative
H3, h6: the device, used in treatment, was not returned for evaluation and the reported event could not be confirmed.A medical investigation was conducted and confirms the single photo confirms the stated failure.Based on the product evaluation, aged related wear was the likely cause of reported breakage.However, we cannot rule out a procedural event vs user error as a contributing factor.The lag screw and the nail are both implantable and we cannot rule out the possibility of mri restrictions, local irritation, migration or micromotion of the retained pieces.Since, the reported sixty- minute delay did not result in harm to the patient.No further clinical/medical assessment is warranted at this time.A review of complaint history did not reveal additional complaints for the listed batch.A review of the manufacturing records did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.A review of risk management files and instructions for use found that the reported failure was documented appropriately.At this time, we do not have reason to suspect that the product failed to meet any product specifications at the time of manufacture.The potential probable cause for this event is likely a procedural error.Based on this investigation, the need for corrective action is not indicated.Without the return of the actual product involved, our investigation could not proceed.Should the device or additional information be received, the complaint will be reopened.No further investigation warranted for this complaint; however we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.

Brand Name
META-TAN LAG/COMP KIT 100/95
Common Device Name
ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
MDR Report Key10376753
Report Number1020279-2020-03762
Device Sequence Number19613046
Product Code HSB
UDI-Device Identifier00885556133088
UDI-Public00885556133088
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K092748
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 09/02/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number71642600
Device Catalogue Number71642600
Device Lot Number18BT99242
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 07/15/2020
Supplement Date Received by Manufacturer08/31/2021
Initial Report FDA Received Date08/06/2020
Supplement Report FDA Received Date09/02/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;